How to achieve concordance through ethnic sensitivity and lateral thinking: A case study
An increasing appreciation of the fact that patients frequently do not take their medicines as prescribed, resulting in suboptimal outcomes and much wastage of resources, has gone in parallel with a recognition that the old models of a passive patient compliant with “doctor’s orders” will not improve this situation. A patient will take medicines only if there is a concordance of views with the doctor about the efficacy of the medicine and its wider appropriateness. In short, a patient will take medicines as prescribed only if he or she and the doctor share the same beliefs and doubts about its net benefits to the patient’s life. Moreover, the patient’s view as to the net benefit of treatment may go beyond simply alleviation of symptoms. In many cases, the process of taking medicines may itself be perceived by the patient as harmful or even damaging to self-esteem. Failure to understand these important considerations may occur if the doctor and the patient come from different ethnic backgrounds. These beliefs need to be identified if they are not going to present a barrier to concordance.
A patient, Miss S.A., is a 20-year-old Asian office worker who has had chest problems since she was a child, particularly when the weather is bad. She was diagnosed as suffering from asthma at the age of 15.
Visit 1 — Hospital outpatient clinic (nurse-led)
The patient was referred by her general practitioner to the respiratory nurse at the hospital for review of her asthma. The GP had been concerned that she had regularly been requesting high doses of oral steroids and antibiotics from the surgery. This was believed to be inappropriate management. Moreover, her asthma control had deteriorated over the past two years, despite her being prescribed beclometasone pMDI via a large volume spacer in a dose of 1,000µg bd, as well as six courses of oral prednisolone over the past 12 months. She had also been prescribed salbutamol pMDI at a dose of 200µg qds and salmeterol pMDI 50µg bd.
The nurse was also concerned that this was a high level of medication. Only a small proportion of patients who have asthma are not adequately controlled on a combination of prn short-acting beta2-agonist, inhaled corticosteroid (800µg beclometasone daily or equivalent) and an additional drug, usually a long acting beta2-agonist.1
The British Thoracic Society (BTS) has collaborated with the Scottish Intercollegiate Guidelines Network (SIGN) and revised the guidance on the management of asthma.1 The new guidelines maintain the characteristic “stepwise” approach to treatment but there are changes in emphasis and in the treatments recommended. Treatment is started at a particular level according to the severity of the patient’s symptoms. The aim is to achieve early control and maintain control by stepping up treatment as necessary and stepping down when control is good.1 The recognition that asthma is not only an episodic disease but also a chronic disease has shifted the focus of therapy beyond short-term treatment of exacerbations to long-term control with medicines that may alter the course of the disease. Inhaled corticosteroids are the cornerstone of long-term controller therapy. Miss S.A. was being treated with a high dose of inhaled corticosteroid and receiving regular oral courses of corticosteroid. Regular courses of oral corticosteroids (eg, three to four per year) are worrying because patients will be put at risk of systemic side effects.1 Although inhaled corticosteroids have a much safer side effect profile than do oral corticosteroids, their overuse can still lead to adverse effects. The likelihood of systemic side effects increases with dosage and may occur with daily doses of inhaled corticosteroids (beclometasone equivalent) greater than 800–1,200µg in adults and 400–600µg in children.1 The aim is to use the lowest dose of corticosteroid to control the patient’s symptoms. According to the BTS/SIGN asthma management guideline Miss S.A. was being treated at Step 4, indicating that she has difficult asthma to manage.
Concerned that there may be other underlying factors, the nurse took a detailed history, seeking alternative explanations for an apparently poor response to treatment. She found that the patient was a nonsmoker, with no history of atopy. She had no pets at home and had no documented history of intolerance to aspirin or other non-steroidal anti-inflammatory drugs.
Download the attached PDF to read the full article.
Citation: The Pharmaceutical Journal URI: 10986701
Recommended from Pharmaceutical Press